Illinois, 2005

Heavy Rain in Illinois, July 18, 2005

July 18, 2005 · NWS PAH · 1 event in 1 county or zone

1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 18, 12:18 PM CST, 9 hours 12 minutes earlier.

Area forecast discussion, Jul 18, 12:18 PM CST, 9 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
118 PM CDT MON JUL 18 2005

.DISCUSSION...
WATER VAPOR IMAGERY HAS CHANGED LITTLE OVER THE PAST FEW
DAYS...CLEARLY SHOWING A TROPICAL MOISTURE PLUME FROM THE
WESTERN GULF OF MEXICO TO THE LOWER OHIO VALLEY. A STRONGLY TILTED
500 MB TROUGH EXTENDS FROM THE GREAT LAKES REGION SOUTHWEST ACROSS
MISSOURI. EACH OF THE PAST FEW AFTERNOONS...SCATTERED CONVECTION HAS
DEVELOPED AHEAD OF THE TROUGH IN THE TROPICAL AIR MASS. ONLY
ISOLATED LATE NIGHT/EARLY MORNING CONVECTION HAS BEEN OBSERVED.

GENERAL TENDENCY OF THE MODELS HAS BEEN TO SHEAR THE 500 MB TROUGH
TO THE NORTHEAST TOO QUICKLY. UNTIL THE PRONOUNCED 500 MB HIGH OVER
THE WESTERN STATES BUILDS IN THURSDAY...WEAK TROUGHING WILL LIKELY
PERSIST FROM THE MIDWEST INTO THE MID MISSISSIPPI VALLEY.
THEREFORE...LITTLE CHANGE IN THE FORECAST IS PLANNED THROUGH
WEDNESDAY...WITH SCATTERED /MAINLY DIURNAL/ SHOWERS AND
THUNDERSTORMS. PERSISTENCE WILL ALSO BE USED FOR THE TEMPERATURE
FORECAST...ALTHOUGH HIGHS MAY BE A FEW DEGREES WARMER ON WEDNESDAY
AS THE EFFECTS OF THE TROUGH DIMINISH.

A WEAK SURFACE BOUNDARY OVER THE CENTRAL PLAINS WILL LIKELY STALL AS
IT REACHES SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI TUESDAY MORNING.
ALTHOUGH THE GFS LINGERS THIS BOUNDARY OVER NORTHERN PARTS OF THE
FORECAST AREA THROUGH WEDNESDAY...IT WILL LOSE DEPTH AS 850 MB
RIDGING BUILDS OVER IT. LOW LEVEL CONVERGENCE ALONG THE REMNANTS OF
THE BOUNDARY WILL BE WEAK AND SHALLOW...AND SHOULD NOT SIGNIFICANTLY
ENHANCE CONVECTIVE POTENTIAL.

HEAT WILL BUILD LATE THIS WEEK AND INTO THE WEEKEND AS A 500 MB HIGH
EXPANDS EASTWARD ACROSS THE MISSISSIPPI VALLEY. GFS RAISES 850 MB
TEMPS TO BETWEEN 22 AND 25 C LATE THURSDAY THROUGH SATURDAY. THE
ONLY CONCERN IS THE MOVEMENT OF ANOTHER WEAK FRONTAL BOUNDARY THAT
WILL MOVE SOUTH OR SOUTHWEST FROM THE GREAT LAKES. THE MODEL
CONSENSUS
/GFS/ETA/ECMWF/ IS THAT A SHALLOW SURFACE BOUNDARY WILL MOVE INTO
THE FORECAST AREA THURSDAY OR THURSDAY NIGHT. HOWEVER...GIVEN THE
DEPTH AND STRENGTH OF RIDGING ALOFT...EXPECT THIS BOUNDARY TO HAVE
LITTLE IF ANY NOTICEABLE EFFECT ON TEMPERATURES. 850 MB TEMPS ARE
FORECAST TO REMAIN IN THE LOWER TO MID 20S THROUGH SATURDAY. THE
ONLY EFFECT OF THE BOUNDARY MAY BE TO LOWER DEW POINTS...ESPECIALLY
IN SW INDIANA AND NEARBY AREAS. GFS HINTS THAT MCS ACTIVITY MAY MOVE
SOUTHEAST AROUND THE PERIPHERY OF THE UPPER RIDGE AND ALONG THE
SURFACE BOUNDARY /MAINLY ACROSS SW INDIANA AND NEARBY AREAS THURSDAY
NIGHT/. WILL RAISE POPS SLIGHTLY IN EASTERN AND NORTHEASTERN
COUNTIES THURSDAY INTO FRIDAY.

SUNDAY AND MONDAY...STRONG 500 MB HIGH /HEIGHTS AROUND 594
DECAMETERS/...WILL MOVE SLOWLY EAST ACROSS THE FORECAST AREA. AT
LOWER LEVELS...SOUTHWEST FLOW WILL RESUME AS SURFACE HIGH PRESSURE
BUILDS OVER THE SOUTHEASTERN STATES. HIGHER DEW POINTS WILL
RETURN...AND HEAT INDICES COULD ONCE AGAIN BE A CONCERN. WILL
FORECAST HIGHS A DEGREE OR TWO ABOVE GFS MOS...BASED ON GFS 850 MB
TEMPS FROM 22 TO 24 C. THIS WOULD NORMALLY SUPPORT HIGHS WELL UP IN
THE 90S WITH FULL SUN...ESPECIALLY WITH THE RELATIVELY DRY MID
LEVEL AIR MASS FORECAST TO BE IN PLACE. ECMWF IS NOT QUITE AS WARM
/AROUND 20 C/ AT 850 MB SUNDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
.KY...NONE.
.MO...NONE.
.IL...NONE.
.IN...NONE.

&&

MY
Hazardous weather outlook, Jul 18, 4:00 AM CST, 17 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT MON JUL 18 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-190959-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI...
CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
500 AM CDT MON JUL 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY AND TONIGHT OVER
THE ENTIRE QUAD STATE AREA. LOCALLY HEAVY RAIN WILL BE THE MAIN
HAZARD ACCOMPANYING ANY THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY DURING THE
AFTERNOON AND EVENING HOURS THROUGH WEDNESDAY. THE MAIN HAZARD WITH
ANY STORMS THAT DEVELOP WILL BE LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Jackson

When
July 18, 9:30 PM CST to 10:45 PM CST
Where
Jackson County, Makanda
Reported by
GOVT OFFICIAL
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Standing water was on secondary roads due to heavy rainfall amounts estimated by radar from one to two inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461226.